This is a life-threatening situation that requires immediate lowering of BP usually with parenteral therapy. Grade 3-4 hypertensive retinopathy is usually present with impaired renal function and proteinuria.The true emergency situation should preferably be treated by an appropriate specialist.
Life-threatening complications include:
» Hypertensive encephalopathy, i.e. severe headache, visual disturbances, confusion, seizures and coma that may result in cerebral haemorrhage.
» Unstable angina or myocardial infarction.
» Acute left ventricular failure with severe pulmonary oedema (extreme breathlessness at rest).
» Eclampsia and severe pre-eclampsia.
» Acute kidney failure with encephalopathy.
» Acute aortic dissection.
Admit the patient to a high-care setting for intravenous drug therapy and close monitoring. Do not lower the BP by >25% within 30 minutes to 2 hours.
In the next 2–6 hours, aim to decrease BP to 160/100 mmHg.
This may be achieved by the use of intravenous or oral drugs.
- Labetalol, IV, 2 mg/minute to a total dose of 1–2 mg/kg.
- Caution in acute pulmonary oedema. OR
If myocardial ischaemia and CCF:
- Glyceryl trinitrate, IV, 5–10 mcg/minute.
- Furosemide, IV, 40–80 mg.
- Duration of action: 6 hours. o Potentiates all of the above drugs.
ACE inhibitor, e.g.:
- Enalapril, oral, 2.5 mg as a test dose o Increase according to response, to a maximum of 20 mg daily.
- Monitor renal function.